This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:
—Referring to the clinical note on death following the administration of 5 grains of acetylsalicylic acid to an allergic patient, by B. R. Dysart (The Journal, August 5), I feel constrained to voice an opinion.In the first place, acetylsalicylic acid is a widely used drug and before death can be attributed to its use it appears to me that evidence for such a deduction should be more certain. This asthmatic patient, 45 years of age, had taken aspirin and then began to wheeze. She then gave herself an injection of epinephrine, the dose not stated. The physician was called because the condition became worse and death followed in ten minutes. Autopsy revealed a normal heart, some tenacious mucus in the bronchi and a sarcoma of the dura "about the size of an English walnut" located over the left cerebral hemisphere. Dr. Dysart's comment is that allergic
Ratner B. ALLERGY TO ACETYLSALICYLIC ACID. JAMA. 1933;101(10):796. doi:10.1001/jama.1933.02740350054027